Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 30, NWS Austin/San Antonio, TX

June 9, 2019Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 9, 2019, 9:37 PM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2019, 9:37 PM CDT (02:37 UTC)
Expired
Jun 10, 2019, 12:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 122 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 2.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2019-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2019-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2847 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
2309 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WGUS54 KEWX 100237
FFWEWX
TXC465-100530-
/O.NEW.KEWX.FF.W.0030.190610T0237Z-190610T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
937 PM CDT Sun Jun 9 2019

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Northeastern Val Verde County in south central Texas...

* Until 1230 AM CDT.

* At 936 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Loma Alta, Juno, Shumla, Devils River SNA - Big Satan, Bakers
  Crossing, Devils River SNA - Del Norte and Vinegarone.

Additional rainfall amounts of up to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3029 10149 3028 10070 2968 10070 2977 10144

$$

MSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:23 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 9, 6:23 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
623 PM CDT Sun Jun 9 2019

.AVIATION.../00Z TAFS/
Main concern this forecast period will be the convection during the
first 6 hours. Cluster of strong to severe storms will likely impact
the KAUS terminal right near the start of the forecast period.
Additional strong to severe storms will likely develop during the
next few hours then move across the area through 05Z-06Z. Hail
greater than one inch and winds greater than 50 knots will be
possible with the strongest storms. This convection is developing
ahead of a cold front that will usher in northerly winds and the
potential for convection through Monday. Expecting MVFR cigs to
develop once convection begins and will prevail until late Monday
afternoon. Northerly winds will be near 10 knots with gust to around
20 knots overnight. After 15Z-16Z Monday expecting northerly winds
10 to 20 knots with occasional gusts to 25 knots.

&&

.PREV DISCUSSION... /ISSUED 505 PM CDT Sun Jun 9 2019/

UPDATE...
All grids, text, and graphics are being updated for Severe
Thunderstorm Watch #350, which expands the risk area to the entire
coastal plains. While Convection Allowing Models (CAMs) are still
problematic with specifics for the incoming convection, we now have
growing confidence in a wind/hail event for much of the I-35 corridor
including metro Austin and San Antonio. Now is the time to bring pets
indoors and move vehicles, yard furniture, etc., in garages or to the
safest possible area outside from wind/hail. Storms will move through
the Austin metro area between 6 and 730 pm, and metro San Antonio
between 8 and 10 pm.

PREV DISCUSSION... /ISSUED 332 PM CDT Sun Jun 9 2019/

SHORT TERM (Tonight through Monday Night)...
As a strong cold front approaches, a strong onshore surge of moisture
is combining with increasing mid level moisture from a Pacific tropical
plume spilling over the Mexican Plateau to minimize the daytime
mixing trends with respect to surface dewpoints. Dewpoints continued
to rise at KDRT and KGYB leading to the need to expand the Heat
Advisory for a few more counties. A few locations may hover near the
advisory criteria past 01Z, but rather than complicate the afternoon
forecast package further, we need to focus our attention on the very
strong cold front that is already generating severe weather over
North Central TX.

Peak CAPE values in the near storm environment appear to be in the
4500-5000 J/kg range with some locally higher values possible just
beyond the near storm environment. This will thus be the driving
force of the storm activity, and the high temps reaching around 100
to 102 over the Hill Country should provide plenty of downdraft
potential to result in severe storms with damaging wind potential
foremost, and with also a potential for some isolated severe hail
intense downpours capable of localized flooding. The assumption is
that the initial outflows will prevent a slow moving mesoscale
complex from dumping the type of rainfall noted by some of the higher
deterministic outputs (locally 5 inches). Most of the CAMs models
depict some isolated 3 inch pockets most likely to come in multiple
rounds. Thus it was decided not to play up the flash flood potential
for now. We may need to make a quick evening adjustment should the
outflows cease and the leading edge move slow and methodically along
the front and mid-level support. Once we are past midnight, the
severe potential should diminish to a more isolated and brief threat
while the locally heavy rain potential to near 3 inches should become
the dominant threat. By around 6 am, most of the CAMs solutions
shift the focus beyond our CWA borders with some scattered garden
variety activity to continue into daytime Monday.

Much cooler air will be a welcome break from todays excessive heat.
An additional cooling effect should come from a weak shortwave in NW
flow aloft that should keep PoPs at or above 30 percent for all
areas. Scattered PoPs should continue into Monday night with a weak
shortwave noted to be passing gradually through the area from 00Z to
12Z Tuesday.

LONG TERM (Tuesday through Sunday)...
Convection may remain scattered at the beginning of daytime Tuesday
but could decrease later in the day. Models show a gradually
decreasing chance through Wednesday, but NW flow patterns tend to
produce poor results in model performance, especially when trying to
pinpoint when chances are better in daytime or nighttime. By
Thursday, the Midwest troughing pattern aloft weakens and decreases
the NW flow pattern aloft over TX, thus lowering rain chances to
below 10 percent. A low amplitude ridging pattern aloft over TX
develops for the remainder of the 7-day forecast, but the pattern
looks weakly stable, and capable of being compromised by mesoscale
patterns. Will keep dry for now. The 2 days of welcome cooler weather
begin to return to near normals by Wednesday with above normal temps
expected to begin by Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  83  68  82  66 /  70  30  20  20  10
Austin Bergstrom Intl Airport  72  83  68  82  66 /  70  30  20  30  10
New Braunfels Muni Airport     72  83  67  82  66 /  70  30  20  30  20
Burnet Muni Airport            66  79  64  79  63 /  80  30  20  20  10
Del Rio Intl Airport           70  79  66  84  68 /  60  60  30  30  10
Georgetown Muni Airport        69  82  66  81  64 /  70  30  20  20  10
Hondo Muni Airport             73  85  68  84  68 /  70  40  30  30  10
San Marcos Muni Airport        71  84  67  82  66 /  60  30  20  30  20
La Grange - Fayette Regional   75  88  70  85  67 /  40  30  20  30  20
San Antonio Intl Airport       72  84  69  82  68 /  70  40  20  30  20
Stinson Muni Airport           74  84  69  83  68 /  70  40  20  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Atascosa-Bastrop-
Bexar-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-Guadalupe-
Hays-Karnes-Kinney-Lavaca-Lee-Maverick-Medina-Travis-Uvalde-Val
Verde-Wilson-Zavala.

&&

Aviation...10
Short-Term/Long-Term...Zeitler
Public Service/Data Collection...EWilliams
Hazardous weather outlook, Jun 9, 9:27 AM CDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
927 AM CDT Sun Jun 9 2019

TXZ171>173-183>194-202>209-217>225-228-101430-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
927 AM CDT Sun Jun 9 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Heat Advisory is in effect from Noon to 8 PM today for areas
generally along and south of an Austin to San Antonio to Uvalde
line. Hot and humid weather will lead to afternoon heat indices
will peak in the 108 to 114 degree range. Hot and humid conditions
are also in store for the remainder of south central Texas this
afternoon.

A strong cold front moves into the area late this afternoon and
evening bringing scattered thunderstorms to the region. Some of
these thunderstorms could be severe for areas along and north of
a Carrizo Springs to La Grange line. Thunderstorm activity is
expected to continue into early Monday morning. Damaging winds,
large hail and locally heavy rainfall are possible, especially
over the Hill Country.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 9, 9:13 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
913 PM CDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     2 WSW JOLLYVILLE        30.44N 97.78W
06/09/2019                   WILLIAMSON         TX   PUBLIC

            LARGE TREE LIMBS KNOCKED DOWN.

&&

EW
Local storm report, Jun 9, 9:14 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
914 PM CDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             BOERNE                  29.79N 98.73W
06/09/2019  E1.00 INCH       KENDALL            TX   PUBLIC

&&

EW
Local storm report, Jun 9, 9:16 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
916 PM CDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     2 ESE LEANDER           30.55N 97.83W
06/09/2019                   WILLIAMSON         TX   PUBLIC

            LARGE TREE LIMB KNOCKED DOWN.

&&

EW
Local storm report, Jun 9, 9:26 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
926 PM CDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     LOCKHART                29.89N 97.67W
06/09/2019                   CALDWELL           TX   EMERGENCY MNGR

            THREE GAS STATION AWNINGS BLOWN OVER IN
            LOCKHART.

&&

EW
Local storm report, Jun 9, 9:34 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
934 PM CDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             6 SW BASTROP            30.05N 97.36W
06/09/2019  E1.75 INCH       BASTROP            TX   PUBLIC

&&

EW
Special weather statement, Jun 9, 9:34 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
934 PM CDT Sun Jun 9 2019

TXZ184>187-100330-
Kerr TX-Edwards TX-Real TX-Bandera TX-
934 PM CDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA...
SOUTHWESTERN KERR...CENTRAL EDWARDS AND NORTHERN REAL COUNTIES UNTIL
1030 PM CDT...

At 933 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kerr Wildlife Management Area to 15 miles north
of Tuff to 16 miles northeast of Vance to 6 miles west of
Rocksprings. Movement was east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Medina, Rocksprings, Hunt, Mountain Home, Lost Maples State Natural
Area, Vance, Kerr Wildlife Management Area, Waltonia, Prade Ranch and
Devil's Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas. A Severe Thunderstorm Watch also remains in
effect until 200 AM CDT for south central Texas.

LAT...LON 3018 9935 2978 9912 2980 10049 3016 10050
TIME...MOT...LOC 0233Z 288DEG 17KT 3005 9952 3000 9977 3003 9990 3005
10032

CP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:00 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano60 min
Jun 9, 7:00 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Hays, Travis, Williamson60 min
Jun 9, 7:20 PM CDTFlash Flood WarningEWXTravis3 hr
Jun 9, 7:35 PM CDTSevere Thunderstorm WarningEWXBlanco, Comal, Hays, Kendall25 min
Jun 9, 7:37 PM CDTFlash Flood WarningEWXHays3 hr
Jun 9, 7:46 PM CDTSevere Thunderstorm WarningEWXBastrop, Bexar, Blanco, Caldwell, Comal, Fayette and 5 more44 min
Jun 9, 7:50 PM CDTFlash Flood WarningEWXGillespie3 hr
Jun 9, 7:57 PM CDTSevere Thunderstorm WarningEWXEdwards, Gillespie, Kendall, Kerr, Real63 min
Jun 9, 8:17 PM CDTSevere Thunderstorm WarningEWXBexar, Caldwell, Comal, Gonzales, Guadalupe, Wilson58 min
Jun 9, 8:28 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Comal, Fayette, Gonzales, Guadalupe and 1 more47 min
Jun 9, 8:35 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Edwards, Kendall, Kerr, Medina and 2 more55 min
Jun 9, 8:37 PM CDTFlash Flood WarningEWXCaldwell3 hr
Jun 9, 8:44 PM CDTSevere Thunderstorm WarningEWXVal Verde61 min
Jun 9, 8:59 PM CDTSpecial Weather StatementEWXGillespie31 min
Jun 9, 9:03 PM CDTSevere Thunderstorm WarningEWXCaldwell, DeWitt, Gonzales, Guadalupe, Lavaca57 min
Jun 9, 9:28 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Medina62 min
Jun 9, 9:32 PM CDTSevere Thunderstorm WarningEWXGillespie58 min
Jun 9, 9:34 PM CDTSpecial Weather StatementEWXEdwards, Kerr, Real56 min
Jun 9, 9:36 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde54 min
Jun 9, 10:02 PM CDTAreal Flood WarningEWXBexar118 min
Jun 9, 10:06 PM CDTSpecial Weather StatementEWXVal Verde39 min
Jun 9, 10:07 PM CDTAreal Flood AdvisoryEWXMedina113 min
Jun 9, 10:13 PM CDTFlash Flood WarningEWXEdwards, Real3 hr
Jun 9, 10:24 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde40 min
Jun 9, 10:26 PM CDTSevere Thunderstorm WarningEWXMedina26 min
Jun 9, 10:28 PM CDTSevere Thunderstorm WarningEWXGillespie24 min
Jun 9, 10:37 PM CDTSpecial Weather StatementEWXReal38 min
Jun 9, 10:39 PM CDTFlash Flood WarningEWXEdwards2 hr
Jun 9, 10:42 PM CDTSpecial Weather StatementEWXVal Verde48 min
Jun 9, 10:50 PM CDTSpecial Weather StatementEWXKerr40 min
Jun 9, 11:06 PM CDTSpecial Weather StatementEWXKinney54 min
Jun 9, 11:14 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde22 min
Jun 9, 11:24 PM CDTAreal Flood AdvisoryEWXKinney, Val Verde2 hr
Jun 9, 11:35 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick39 min
Jun 10, 12:31 AM CDTAreal Flood AdvisoryEWXMaverick119 min
Jun 10, 1:35 AM CDTAreal Flood AdvisoryEWXEdwards, Real115 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.